Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 314, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2001, 3:42 PM CDT for Ellis County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 3:42 PM CDT (20:42 UTC)
- Expired
- Aug 23, 2001, 4:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellis County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:55 PM CDT | Hail 1 | Victoria, KS | Lasted 5 minutes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556 WUUS53 KDDC 232044 SVRDDC KSC051-232130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 342 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 430 PM CDT * AT 342 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELLIS COUNTY...OR ABOUT 5 MILES NORTH OF EMMERAM...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL LOCATIONS IN NORTHEASTERN ELLIS COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WIND UP TO 60 MILES AN HOUR, STAY AWAY FROM WINDOWS. LAT...LON 3912 9929 3893 9909 3896 9904 3913 9904 POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:53 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 23, 2:53 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT THU AUG 23 2001 FORECAST CHALLENGES TONIGHT ARE SEVERE WEATHER CHANCES, THEN CHANCES FOR THUNDER ON FRIDAY AND SATURDAY. ALSO HIGH TEMPS ON FRIDAY. CURRENT WATER VAPOR LOOP SHOWS UPPER LOW JUST WEST OF GOODLAND WITH COLD POOL MOVING INTO WESTERN KANSAS. BEST CHANCES FOR SEVERE WEATHER ARE IN NORTH CWA CLOSEST TO UPPER LOW. DRY SLOT AT MID TO LOWER LEVELS MAY BE ENOUGH TO PRECLUDE THE FAR SOUTHWEST CORNER OF THE CWA FROM THUNDER. WILL HOWEVER KEEP A 20 POP JUST IN CASE AS VORT LOBE ROTATES OVER THEM. CAPES ARE CURRENTLY RUNNING FROM 2000 TO 3000 J/KG IN THE NORTH AND ANOTHER MAX EAST OF TROUGH LINE FROM DODGE AND EAST. SPC HAS A SEVERE THUNDERSTORM WATCH FOR NORTH 1/2 CWA UNTIL 8 PM AND LOOKS GOOD. MAY HAVE MORE SEVERE DEVELOPING FROM ASHLAND TO ST. JOHN AND EAST LATER THIS AFTERNOON AND EVENING AHEAD OF TROUGH. AS FOR LOWS TONIGHT MID TO UPPER 60S LOOK GOOD. ON FRIDAY WILL KEEP A CHANCE FOR THUNDER ONLY IN SOUTHEAST CWA FOR NOW AS AVN DEPICTS VORT LOBE ROTATING AROUND BACK OF UPPER LOW. ETA MODEL SHOWING GOOD INSTABILITIES ALSO IN THAT AREA SO WILL KEEP A 30 POP THAT AREA. WITH SUBSIDENCE OVER REST OF REGION WILL KEEP OTHER AREAS DRY. DRY WEATHER SHOULD CONTINUE INTO FRIDAY NIGHT WITH COOL FRONT TO SOUTH OF AREA. TEMPS IN THE LOW TO MID 60S LOOK GOOD EXCEPT WARMER NEAR MED LODGE AROUND 70. THEN ON SATURDAY AVN AND ETA MODELS SHOWS SECONDARY VORT LOBE TO MOVE DOWN IN NORTHWEST FLOW ALOFT. RETURN MOISTURE AND UPPER DESTABLIZATION SHOULD GIVE SOME SLIGHT CHANCES FOR THUNDER DURING AFTERNOON PEAK HEATING. WILL GO WITH A SMALL POP TO COVER. TEMPERATURES SHOULD BE IN THE UPPER 80S TO LOWER 90S. CURRENT FWC GUIDANCE LOOKS TO HIGH COMPARED TO ETA FORECAST SOUNDING TEMPS. EXTENDED DISCUSSION... WITH WHAT APPEARS TO BE A DRY PHASE OF THE MJO BEGINNING AND A DECREASE IN RELATIVE AAM NOTED FROM CDC WEB SITE AM CURRENTLY FAVORING THE ENSEMBLE SOLUTION OF A WESTERN CONUS RIDGE BRIEFLY DEVELOPING LATE THIS WEEKEND THEN MOVING EASTWARD AND WEAKENING AS IT MOVES INTO THE PLAINS MID WEEK. AS A RESULT APPEARS A NORTHWEST FLOW WILL BRIEFLY DEVELOP OVER THE CNTL PLAINS LATE THIS WEEKEND WHICH MAY PRODUCE A FEW THUNDERSTORMS OVER WESTERN KANSAS SUNDAY NIGHT OR MONDAY. THE RIDGE ALOFT THEN STARTS ITS EASTWARD PROGRESSION BRINGING BACK WARMER TEMPS AND MOSTLY DRY CONDITIONS FROM MID WEEK ON. CURRENT FORECAST ALREADY HAS A MENTION OF PCPN ON SUNDAY SO WILL LEAVE THIS ALONE FOR NOW AND MENTION A SLIGHT CHANCE AGAIN FOR MONDAY. WILL THEN FOLLOW THIS UP WITH TEMP WARMING TEMPS THROUGH THE REMAINDER OF THE EXTENDED FORECAST PERIOD. FOR THE LATEST 2-WEEK OUTLOOK FROM THIS OFFICE, CHECK OUT THE FOLLOWING WEB PAGE: http://www.crh.noaa.gov/ddc/wx/2week.txt PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 065/093 066/089 061 510 GCK 064/090 064/088 058 610 EHA 064/094 063/088 059 210 LBL 065/094 064/089 060 210 HYS 065/090 066/087 058 710 P28 069/092 070/092 065 731 .DDC...NONE. KRUSE/RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 44 min |
| Aug 22, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 40 min |
| Aug 22, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 30 min |
| Aug 22, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 33 min |
| Aug 22, 10:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 34 min |
| Aug 22, 11:09 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 36 min |
| Aug 22, 11:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 39 min |
| Aug 23, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 38 min |
| Aug 23, 4:06 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 39 min |
| Aug 23, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 61 min |
| Aug 23, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 42 min |
| Aug 23, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 24 min |
| Aug 23, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 54 min |
| Aug 23, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 64 min |
| Aug 23, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 60 min |
| Aug 23, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.